By Topic

Automatic Control, IEEE Transactions on

Issue 4 • Date August 1968

Filter Results

Displaying Results 1 - 25 of 47
  • [Front cover and table of contents]

    Publication Year: 1968 , Page(s): 0
    Save to Project icon | Request Permissions | PDF file iconPDF (149 KB)  
    Freely Available from IEEE
  • The transactions editor

    Publication Year: 1968 , Page(s): 317
    Save to Project icon | Request Permissions | PDF file iconPDF (70 KB)  
    Freely Available from IEEE
  • Comments on "On line solution of optimal nonstationary linear systems"

    Publication Year: 1968 , Page(s): 444 - 445
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (211 KB)  

    First Page of the Article
    View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Contributors and back cover

    Publication Year: 1968 , Page(s): 0
    Save to Project icon | Request Permissions | PDF file iconPDF (120 KB)  
    Freely Available from IEEE
  • On the suppression of limit-cycle oscillations

    Publication Year: 1968 , Page(s): 454 - 455
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (216 KB)  

    A procedure is presented for the suppression of limit-cycle oscillations in unity-feedback control systems which have an on-off type nonlinearity in cascade with a linear transfer function. The procedure is based on the introduction of a minor loop into the system. This produces a high-frequency periodic signal at the input of the nonlinearity, and thereby limit-cycle oscillations are suppressed. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Estimation of pulse transfer function parameters by quasilinearization

    Publication Year: 1968 , Page(s): 424 - 426
    Cited by:  Papers (10)
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (384 KB)  

    An iterative algorithm for the identification of single-input single-output linear stationary discrete systems is developed using the method of quasilinearization. The resulting procedure is similar to mode 1 of the method of Steiglitz and McBride but has the advantage of the quadratic convergence property of quasilineariza-tion. It is shown that this algorithm becomes mode 1 if the measured plant output is used in the calculations in place of the model output. Consequently, the two methods are extremely compatible and it is a simple matter to combine them in a single program, which generates its own initial estimates has the wide range of convergence of mode 1, and possesses the quadratic convergence property of quasilineariza-tion for final convergence to a solution. The method also permits the estimation of plant initial conditions in those cases where they must be considered. Results of a few numerical applications are discussed. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A note on a transformation between two canonical forms in state-space in terms of the eigenvalues of the system matrix

    Publication Year: 1968 , Page(s): 448
    Cited by:  Papers (1)
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (112 KB)  

    The eigenvalues of the system matrix are used to construct a matrix which is a transformation in state space between two most frequently used canonical forms. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • An approximation of the Kalman filter equations

    Publication Year: 1968 , Page(s): 445
    Cited by:  Papers (1)
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (136 KB)  

    This correspondence presents the results of the application of the matrix inversion lemma to the Kalman filter equation. This operation eliminates the inversion process in the Kalman filter and enables one to sequentially compute the optimum estimate of the state without the use of the inversion process. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • The relation between the sampling time and stochastic error for the impulsive response of linear time-independent systems

    Publication Year: 1968 , Page(s): 426 - 428
    Cited by:  Papers (3)
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (320 KB)  

    In this paper the relation between the variance of the impulsive response samples and the sampling time is analyzed with respect to the identification of a linear time-invariant system with one input and one output. The study is made under the hypothesis that only the output data are corrupted by measurement errors. The main result of this paper is a proof that the variance of the impulsive response samples diverges when the sampling time tends toward zero. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Simple method for estimating time from phase trajectories

    Publication Year: 1968 , Page(s): 449 - 450
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (208 KB)  

    First Page of the Article
    View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A quadratic form representation of polynomials of several variables and its applications

    Publication Year: 1968 , Page(s): 447 - 448
    Cited by:  Papers (7)
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (200 KB)  

    In this correspondence, a quadratic form representation of a polynomial of several variables is given. This representation is utilized to express a sufficient condition for positive definiteness of any real polynomial of severe variables in terms of the positive definiteness of a real constant matrix, directly obtainable from the coefficients of the polynomial under consideration. Examples are included to illustrate the scope of the procedure. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A transform technique for time-varying linear hybrid systems

    Publication Year: 1968 , Page(s): 433 - 436
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (528 KB)  

    A computationally oriented transform technique for the analysis of time-varying linear systems involving both discrete-time (i.e., sampled-data) variables and continuous-time variables is presented in this paper. Finite-dimensional representations are described for the various linear operators involved, and methods for obtaining singular-value decompositions of these operators are given. The three parts of the singular-value decomposition are analogous to the direct transform, transfer function, and inverse transform of Laplace and Fourier transforms, and offer analogous insights into analysis and synthesis problems. An example is included to illustrate the analysis procedures. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the design of linear systems with piecewise-constant feedback gains

    Publication Year: 1968 , Page(s): 354 - 361
    Cited by:  Papers (17)
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (656 KB)  

    This paper presents the theory and the computational algorithm required to determine the piecewise-constant feedback gains for the optimal control of a linear system with quadratic performance index over a finite control interval [t_{0} T] . A third order example illustrates the relation of the piecewise-constant gains to the truly optimal time-varying gains. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Dynamical syatems: Stability theory and applications

    Publication Year: 1968 , Page(s): 460
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (128 KB)  

    First Page of the Article
    View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the insensitivity of the terminal conditions in open-loop control systems

    Publication Year: 1968 , Page(s): 442 - 443
    Cited by:  Papers (4)
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (248 KB)  

    This correspondence deals with terminal sensitivity of linear dynamical systems. Specifically, it is shown here that, for a class of linear time invariant open-loop systems, it is not possible to achieve the insensitivity of terminal conditions when the number of plant-parameters is not smaller than the number of control variables. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Large and small scale sensitivity analysis of optimum estimation algorithms

    Publication Year: 1968 , Page(s): 320 - 329
    Cited by:  Papers (19)
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (744 KB)  

    This paper presents the derivation and evaluation of algorithms for error analysis, large and small scale sensitivity of optimum filtering and fixed interval smoothing solutions to linear estimation problems. Model errors as well as ignorance of plant and measurement noise covariance matrices are considered. Results are presented for a simple scalar problem and for the problem of state estimation in an inertial navigation system operating in the free inertial mode. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A simpler stability criterion for a class of nonlinear systems

    Publication Year: 1968 , Page(s): 451 - 452
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (200 KB)  

    A simpler stability criterion is presented here that is useful for predicting limit cycles in a class of second-order non-linear control systems. The criterion is developed simply from a study of the roots of the system characteristic equation. It is shown that the limit cycle predicted by this criterion is stable if the slope of the a/b^{2} -locus at the intersection point is positive, while a negative slope indicates an unstable limit cycle. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A note on optimal linear regulators with incomplete state feedback

    Publication Year: 1968 , Page(s): 443 - 444
    Cited by:  Papers (4)
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (232 KB)  

    The design of optimal linear regulators with incomplete state feedback has been reported in a recent paper [1]. This correspondence deals with the practical utility of such controllers and the difficulties encountered in designing higher order systems. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Deterministic aspects of identification of linear discrete dynamic systems

    Publication Year: 1968 , Page(s): 455
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (93 KB)  

    First Page of the Article
    View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Advances in control systems, vol. 3

    Publication Year: 1968 , Page(s): 458
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (184 KB)  

    First Page of the Article
    View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • The estimation and control of terrestrial inertial navigation system errors due to vertical deflections

    Publication Year: 1968 , Page(s): 329 - 338
    Cited by:  Papers (6)  |  Patents (3)
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (880 KB)  

    Deflections of the vertical introduce errors into terrestrial inertial navigation systems. In many situations, these errors prove to be intolerable. However, if vertical deflection data are available prior to a mission, this information can in principle be used to reduce the navigation system errors. It is assumed that measurements of vertical deflections plus noise are available at equally spaced points on a square grid. The accuracy to which the Schuler loop errors can be controlled, given this set of measurements, is bounded by the accuracy to which the uncontrolled Schuler loop errors can be estimated given the same set of measurements. Thus lower bounds on the accuracy of the compensated system may be established by obtaining the optimal error covariances of the equivalent estimation problem. It is shown that the estimation problem can be modeled as a linear smoothing problem if the vehicle travels at a constant heading and at a constant velocity. The appropriate error covariances are found using the known techniques of optimal linear estimation theory, Kalman filtering and smoothing, both at and between the grid points. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Linear automatic control systems with varying parameters

    Publication Year: 1968 , Page(s): 458 - 460
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (432 KB)  

    First Page of the Article
    View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Singular perturbation method for reducing the model order in optimal control design

    Publication Year: 1968 , Page(s): 377 - 384
    Cited by:  Papers (23)
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (760 KB)  

    The optimal control for a high-order model of the plant is approximated by some functions obtained from two low-order models, the second being the sensitivity model of the first. The resuiting system is optimally sensitive with respect to the change of model order. The method is aimed at improving the "low-order design" in critical cases when the plant order is too high for the iterative optimization procedures to be practical. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Optimal control of the linear regulator with constant disturbances

    Publication Year: 1968 , Page(s): 416 - 421
    Cited by:  Papers (40)
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (648 KB)  

    An optimal control problem for a linear regulator with constant external disturbance is formulated. It is shown that, for a suitably selected quadratic-type performance index, the optimal control is not an explicit function of the external disturbance. Moreover, the optimal control can be synthesized as a time-invariant linear function of the state plus the first time integral of a certain other time-invariant linear function of the state. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Best least-squares representation of signals by exponentials

    Publication Year: 1968 , Page(s): 408 - 412
    Cited by:  Papers (35)
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (504 KB)  

    In this paper the approximation of a given real time function over (0, \infty ) by a linear combination of a given number n of exponentials is considered, such that the integrated squared error is minimized over both the n coefficients of the linear combination and the n exponents used. The usual necessary condition for stationarity of the integrated squared error leads to a set of 2n simultaneous equations, nonlinear in the exponents. This condition is interpreted in the geometric language of abstract vector spaces, and an equivalent condition involving only the exponents, with the coefficients suppressed, is developed. It is next indicated how this latter condition can be applied to signals which are not known analytically, but only, for example, as voltages recorded on magnetic tape, or as a table of sampled values. The condition still in effect requires solution of nonlinear algebraic equations, and a linear iterative method is proposed for this purpose. Finally, the procedure is illustrated with a simple example. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.

Aims & Scope

In the IEEE Transactions on Automatic Control, the IEEE Control Systems Society publishes high-quality papers on the theory, design, and applications of control engineering.  Two types of contributions are regularly considered

Full Aims & Scope

Meet Our Editors

Editor-in-Chief
P. J. Antsaklis
Dept. Electrical Engineering
University of Notre Dame